Virginia, 2003Damaging Winds in Virginia, July 12, 2003
July 12, 2003 · NWS LWX · 3 events in 3 counties and zones
Thunderstorms with high winds and frequent lightning moved through extreme northwest Virginia during the late afternoon and evening of the 12th. In Frederick County, trees were downed onto Bryarly and Gun Club roads just north of Winchester.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with high winds and frequent lightning moved through extreme northwest Virginia during the late afternoon and evening of the 12th. In Frederick County, trees were downed onto Bryarly and Gun Club roads just north of Winchester. In Clarke County, trees and power lines were downed in Berryville. In Shenandoah County, high winds blew over or snapped trees in the Forest View area north of Edinburg. The damage was centered around Forest View Road and Ridge. The Aileen Plant which had lost its roof in a February snowstorm lost a brick wall during this windstorm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 12, 9:24 AM EST, 4 hours 6 minutes earlier.
Area forecast discussion, Jul 12, 9:24 AM EST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1024 AM EDT SAT JUL 12 2003
PRVS FCST IN GOOD SHAPE...AND CHGS WL BE VRY MINOR. LOW WBZ...BUT
OTRW UNREMARKABLE SNDG. SHUD BE ENUF INSTAB FOR AFTN CU. OROGRAPHIC
LIFT ACRS W AND N SHUD BE ENUF TO ISOL TSRA. THUS...WL XTND SLGT
CHCH TSRA ACRS NRN MD. W/ S/WV APPCHG...CNTYS ALNG ALLEGANY FRNT HV
A BTTR CHC FOR AFTN TSRA...SO 30 POPS THERE. TEMPS OK...MAY END UP
SHADING GRIDS DNW A DEG RIGHT BFR ISSUANCE. PRODUCTS BY 11AM. -HTS
PRVS DSCN...
TODAY...SHORTWAVE-TROUGH ROTATING THROUGH ERN US LARGE SCALE TROF
COMBINED WITH LEFTOVER MOISTURE AND AFTERNOON HEATING WILL RESULT IN
M/C WEST P/C SKIES EAST BY AFTERNOON. BOTH GFS AND ETA MODELS
INDICATE WEAK CONVERGENCE ALG SFC TROF AND SOME INSTABILITY TO
WARRANT MENTIONING OF POPS TODAY. CAPES PEAK AT 500 J/KG AND LIFTED
AND SHOWALTER INDICES BECOME NEGATIVE BY AFTERNOON ON ETA BUFKIT
SOUNDINGS. TT ALSO CLIMB TO 50. WILL GO WITH SCHANCE WEST OF A LINE
FROM FDK/IAD/CHO. TEMPS TODAY SIMILAR TO YESTERDAY WITH HIGHS IN THE
MID 80S. ANY CONVECTION WILL DISSIPATE QUICKLY AFTER SUNSET.
TONITE...ETA DEVELOPS A WEAK WAVE OF LOW PRES OVR SRN VA AND
GENERATES SOME QPF OVR LOWER SRN MD AND SERN VA. GFS IN THE OTHER
HAND IS DRY KEEPING THE PRECIP WELL TO THE SOUTH AND EAST. AFTER
COLLABORATION WITH AKQ WILL PUT A LOW CHANCE POPS FOR LWR SRN MD
MAINLY AFTER 06Z SUN.
ROSA
NEXT WEEK...
A STATIONARY FRONT REMAINS JUST TO OUR SE ON SUN AND MON. GFS
CURRNTLY HAS A WEAK WAVE BUCKING IT BACK WEST SLIGHTLY LATE MON
WHICH RESULTS IN HIGHER POPS FOR MON. HOWEVER IT REMAINS TO BE SEEN
IF THIS WEAK WAVE FORMS AND INDEED HAS THAT EFFECT. AFTER THAT LOW
MOVES NE OUT TO SEA MON NIGHT...FRONT IS PUSHED A LITTLE FURTHER TO
THE EAST...DOWN TO AROUND CAPE HAT. IN ANY CASE FRONT WILL BE NEARBY
FOR THE FIRST HALF OF THE WEEK. THEN WED ANOTHER COLD FRONT MOVES
TOWARDS THE AREA...REACHING THE NW ZONES BY WED EVE. GFS DRIES THIS
FRONT OUT SIGNFCTLY BY THE TIME IT REACHES US. WITH ALL THE
MEDIOCRATY IN THE ATMOSPHERE IN THE EXTNDED WILL ONLY BE MAKING A
FEW CHANGES FROM THE CURRNT FORECAST. BIGGST CHANGE WILL BE TO
TAILOR THE POPS ON SUN AND SUN EVE TO REFLECT THE POSTN OF THE FRONT
AND WILL HAVE GREATER POPS SE AND LESSR POPS NW.
STRONG
.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 12, 11:30 AM EST, 2 hours before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-131030-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1230 PM EDT SAT JUL 12 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE POTOMAC
HIGHLANDS LATE THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BECOME NECESSARY IN WESTERN MARYLAND AND
EASTERN WEST VIRGINIA LATER TODAY.
HTS
In the hours before
Special weather statement, Jul 12, 11:27 AM EST, 2 hours 3 minutes before
MDZ002-003-VAZ021-WVZ048>052-054-055-122215-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1227 PM EDT SAT JUL 12 2003
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY THIS EVENING ACROSS THE POTOMAC HIGHLANDS.
AN UPPER LEVEL DISTURBANCE IN THE OHIO VALLEY HAS RESULTED IN
THUNDERSTORMS ACROSS WEST VIRGINIA AND SOUTHWEST PENNSYLVANIA LATE
THIS MORNING. THESE THUNDERSTORMS WILL MOVE TO THE EAST THIS
AFTERNOON. THUNDERSTORM ACTIVITY WILL RAPIDLY DIMINISH BY SUNSET.
LARGE HAIL...GREATER THAN THREE-QUARTERS OF AN INCH...WILL BE THE
PRIMARY THREAT...ALTHOUGH DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE.
SKYWARN ACTIVATION MAY BECOME NECESSARY LATER TODAY.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
HTS
Thunderstorm Wind, Shenandoah
- When
- July 12, 1:30 PM EST
- Where
- Shenandoah County, Edinburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.817, -78.567
Trees and wires were downed. A brick wall collapsed.
Thunderstorm Wind, Winchester (C)
- When
- July 12, 5:20 PM EST
- Where
- Winchester (C) County, 1 mi N of Winchester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.150, -78.167
Trees were downed onto Bryarly and Gun Club roads.
Thunderstorm Wind, Clarke
- When
- July 12, 5:45 PM EST
- Where
- Clarke County, Berryville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.150, -77.967
Trees and power lines were downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, July 12, 20031 death · 1 event
- Tornado in North Carolina, July 12, 2003$2.0 million · F1 · 1 event
- Heat in California, July 12 to 13, 200314 injured · 2 events
- Damaging Wind in West Virginia, July 12, 2003$525,000 · 50 kt wind · 1 event
- Flash Flood in West Virginia, July 12, 2003$525,000 · 1 event
- Hail and Damaging Winds in Georgia, July 12, 2003$155,000 · 1 in hail · 7 events
- Hail and Damaging Wind in North Carolina, July 12, 2003$50,000 · 60 kt wind · 2 events
- Damaging Winds and Lightning Strike in Maryland, July 12, 20032 injured · $20,000 · 50 kt wind · 5 events
- Damaging Wind in Florida, July 12, 2003$40,000 · 1 event
- Tornado in North Carolina, July 12, 2003$10,000 · F1 · 1 event
- Damaging Wind in Oklahoma, July 12, 2003$20,000 · 61 kt wind · 1 event
- Damaging Wind in Florida, July 12, 2003$18,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368487, 5368488, 5368489.